Alert archive / New York / Flood Watches in 2023
Flood Watch 2, NWS Buffalo, NY
NWS Buffalo, NY issued this flood watch at Jul 12, 2023, 10:45 AM EDT for 5 counties in New York. It took effect at Jul 13, 2023, 8:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2023, 10:45 AM EDT (14:45 UTC)
- In effect from
- Jul 13, 2023, 8:00 AM EDT
- Expired
- Jul 13, 2023, 3:50 PM EDT
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
- Flood severity
- None
Counties Cayuga County, NY, Lewis County, NY, Ontario County, NY, Oswego County, NY, Wayne County, NY
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
451
WGUS61 KBUF 121445
FFABUF
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Buffalo NY
1045 AM EDT Wed Jul 12 2023
NYZ004>006-008-014-122245-
/O.NEW.KBUF.FA.A.0002.230713T1200Z-230714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne-Northern Cayuga-Oswego-Lewis-Ontario-
Including the cities of Newark, Fair Haven, Oswego, Lowville, and
Canandaigua
1045 AM EDT Wed Jul 12 2023
...FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...
* WHAT...Flooding caused by excessive rainfall is possible.
* WHERE...Portions of central and western New York, including the
following counties, in central New York, Lewis, Northern Cayuga
and Oswego. In western New York, Ontario and Wayne.
* WHEN...From Thursday morning through Thursday evening.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Due to recent rainfall and potential for additional rainfall
from showers and thunderstorms.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
AR5 follow-up statements
097
WGUS61 KBUF 122009
FFABUF
Flood Watch
National Weather Service Buffalo NY
409 PM EDT Wed Jul 12 2023
NYZ004>006-008-014-130415-
/O.CON.KBUF.FA.A.0002.230713T1200Z-230714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne-Northern Cayuga-Oswego-Lewis-Ontario-
Including the cities of Newark, Fair Haven, Oswego, Lowville, and
Canandaigua
409 PM EDT Wed Jul 12 2023
...FLOOD WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of central and western New York, including the
following counties, in central New York, Lewis, Northern Cayuga
and Oswego. In western New York, Ontario and Wayne.
* WHEN...From Thursday morning through Thursday evening.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Due to recent rainfall and now the potential for additional
heavy rainfall from showers and thunderstorms a flood watch
has been issued.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
Thomas267
WGUS61 KBUF 130206
FFABUF
Flood Watch
National Weather Service Buffalo NY
1006 PM EDT Wed Jul 12 2023
NYZ004>006-008-014-131015-
/O.CON.KBUF.FA.A.0002.230713T1200Z-230714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne-Northern Cayuga-Oswego-Lewis-Ontario-
Including the cities of Newark, Fair Haven, Oswego, Lowville, and
Canandaigua
1006 PM EDT Wed Jul 12 2023
...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THURSDAY THROUGH
THURSDAY EVENING...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of central and western New York, including the
following counties, in central New York, Lewis, Northern Cayuga
and Oswego. In western New York, Ontario and Wayne.
* WHEN...From 8 AM EDT Thursday through Thursday evening.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Due to recent rainfall and now the potential for additional
heavy rainfall from showers and thunderstorms a flood watch
has been issued.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
DRT600
WGUS61 KBUF 130930
FFABUF
Flood Watch
National Weather Service Buffalo NY
530 AM EDT Thu Jul 13 2023
NYZ004>006-008-014-131730-
/O.CON.KBUF.FA.A.0002.230713T1200Z-230714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne-Northern Cayuga-Oswego-Lewis-Ontario-
Including the cities of Newark, Fair Haven, Oswego, Lowville, and
Canandaigua
530 AM EDT Thu Jul 13 2023
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of central and western New York, including the
following counties, in central New York, Lewis, Northern Cayuga
and Oswego. In western New York, Ontario and Wayne.
* WHEN...Through this evening.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Flooding may occur in poor drainage and urban areas.
* ADDITIONAL DETAILS...
- Due to recent rainfall and now the potential for additional
heavy rainfall from showers and thunderstorms a flood watch
has been issued.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
RSH065
WGUS61 KBUF 131515
FFABUF
Flood Watch
National Weather Service Buffalo NY
1115 AM EDT Thu Jul 13 2023
NYZ004>006-008-014-132315-
/O.CON.KBUF.FA.A.0002.000000T0000Z-230714T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne-Northern Cayuga-Oswego-Lewis-Ontario-
Including the cities of Newark, Fair Haven, Oswego, Lowville, and
Canandaigua
1115 AM EDT Thu Jul 13 2023
...FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of central and western New York, including the
following counties, in central New York, Lewis, Northern Cayuga
and Oswego. In western New York, Ontario and Wayne.
* WHEN...Until 11 PM EDT this evening.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Flooding may occur in poor drainage and urban areas.
* ADDITIONAL DETAILS...
- Due to recent rainfall and now the potential for additional
heavy rainfall from showers and thunderstorms a flood watch
has been issued.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
AR874 WGUS61 KBUF 131950 FFABUF Flood Watch National Weather Service Buffalo NY 350 PM EDT Thu Jul 13 2023 NYZ004>006-008-014-132100- /O.CAN.KBUF.FA.A.0002.000000T0000Z-230714T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wayne-Northern Cayuga-Oswego-Lewis-Ontario- Including the cities of Newark, Fair Haven, Oswego, Lowville, and Canandaigua 350 PM EDT Thu Jul 13 2023 ...FLOOD WATCH IS CANCELLED... The Flood Watch is cancelled for portions of central and western New York, including the following counties, in central New York, Lewis, Northern Cayuga and Oswego. In western New York, Ontario and Wayne. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ Fries
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flood watch went out at Jul 12, 6:42 AM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 12, 6:42 AM EDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 642 AM EDT Wed Jul 12 2023 .SYNOPSIS... A weak...slow moving cold front will settle to the south through our region this morning. While most areas will experience fair dry weather in its wake today...the front will return north as a warm front tonight and Thursday. This will result in more widespread showers and thunderstorms with the potential for some heavy rain. It will become notably more humid by Thursday as well. && .NEAR TERM /THROUGH THURSDAY/... A slow moving cold front will sag southwards through the Southern Tier by midday. While there will be some showers and thunderstorms with this front...most areas will stay rainfree. This will especially be the case today for areas near and east of Lake Ontario. Meanwhile over the Southern Tier...there will be just enough shear (6km bulk 30-40kts) to support at least the risk for some organized convection during the midday and afternoon. Diurnally fueled instability will be somewhat limited by the cloud cover in the vcnty of the front...so will refrain from using enhanced wording in the gridded package. Will mention isolated/localized gusty wind threat though in the HWO product. Conditions will deteriorate tonight...as a convectively enhanced shortwave over the Mid western states will approach our forecast area. This feature will be accompanied by a surge of moisture and a modest 30kt low level jet that will help to push the aforementioned stalled frontal boundary back to the north over our region. Have made some fairly significant changes to the pops for both tonight and Thursday to try to better time the slug of moisture ahead of the warm front. This will result in showers and thunderstorms becoming somewhat widespread over the western counties overnight with elevated PWAT values of 1.5 to 1.75 allowing for the potential for some heavy rain. The highest rainfall should be found over the IAG Frontier where a basin average half inch is forecast. Localized amounts in excess of an inch will be possible. On Thursday...the core of the deepest moisture (as defined by H5-7 RH and general PWAT values) will track across Lake Ontario to the North country...just ahead of the noted warm front. Will maintain the wording for heavy rain with the associated showers and storms with this scenario. While the greatest rainfall in the morning should be found ahead of the warm across the Eastern Lake Ontario region...fairly widespread convection is expected to break out back in the warm sector over the western counties during the afternoon. It is certainly worth mentioning that there should be SEVERAL hours of rainfree weather over the western counties during the midday before diurnally assisted instability supports the next round of convection. Along with the risk for heavy rain with the convection...30-40kts of bulk shear will combine with a much more unstable airmass to the tune of 1500-2000 j/kg of SBCAPE to encourage strong convection. SPC has outlined our entire forecast area on Thursday in a marginal risk area for severe storms with the greatest threat coming from damaging wind gusts. Will include the mention of these in the package as well as in the HWO. Other...Thursday will be a warm and muggy day with highs in the low to mid 80s and Tds climbing to between 65 and 70. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... Active weather on tap for Thursday night, particularly late evening through the first half of the night. Axis of a convective shortwave trough will be in the vicinity of the Finger Lakes region to kick things off in the evening, as broader scale upper level forcing remains across the eastern Great Lakes courtesy of the left exit region of a weakening 250H jet nosing in from the Ohio Valley. Numerous showers and embedded thunderstorms expected early up in the North Country as the shortwave races northeast of the region. Back to our west, a cold front extending southward across Lake Erie and southern Ontario Province will be approaching WNY, which will bring a round of widespread wet weather from west to east. Ample elevated instability will be present to produce scattered thunderstorms in addition to the showers just out ahead of the frontal boundary, though severe risk is low given the unimpressive wind profiles aloft with about 20-30kts 0-6km bulk shear. That being said, have included heavy rain wording to the forecast as PWATs in the warm sector peaking between 1.5" - 1.75" will support the potential for locally heavy downpours, though storms should be moving along fairly well, and deeper moisture will quickly fall off behind the front. All in all Thursday night is still shaping up to be 'Marginal' in regards to severe and flooding potential, as reflected by both SPC's and WPC's outlooks respectively. Otherwise, it'll be a mild and somewhat muggy night with min T's and dewpoints in the mid 60s. Cold front and associated surface low will continue to depart the eastern Great Lakes region Friday, pivoting northward into Quebec around the eastern periphery of the broad scale trough centered over northern Manitoba. A sharply drier airmass in its wake and transient, weak mid level ridging will bring a return to quieter weather back across the western zones by the morning, though afternoon destabilization may spark a few additional showers and thunderstorms back across the Finger Lakes and North Country. Highs will average near climatological norms in the upper 70s to low 80s. Mainly dry across the region Friday night as surface high pressure extending from the Tennessee Valley to the eastern Great Lakes shifts to the East Coast. Southerly return flow around the high will keep overnight temps fairly warm across the Lake Plains with lows in the mid/upper 60s, low 60s elsewhere. Shower chances begin to increase late in the night across far western NY ahead of the next incoming shortwave trough, though expecting most precip to hold off until well after sunrise. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Deep upper level low over northern Ontario, Canada will gradually make its way southeastward into central Ontario, resulting in the overall troughing pattern to persist across the lower Great Lakes and New England region. Within this troughing pattern, multiple to numerous shortwave troughs will ripple through. Overall this will support continued chances for unsettled weather throughout the weekend and into the start of the next work week. Considering the typical timing and placement troubles this far out in the forecast period, the pattern outlined above will translate to daily chances for showers and thunderstorms, with peak timing during the afternoon to early evening hours throughout the period. Latest guidance has trended towards a wetter Sunday and drier weather Monday between these passing waves, though will still hold onto low Chc PoPs until the details come into better focus. Otherwise the deep southwesterly flow across the region will keep the air mass overhead on the warm and humid side with highs ranging from the low to mid 80s and lows in the low to mid 60s. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... While mainly VFR conditions will be in place today...there will be a few hours of MVFR cigs across the western counties this morning in the wake of a slow moving cold front. The only issue during the midday and afternoon will be the risk for thunderstorms across the Southern Tier. VFR weather is expected during the first half of tonight. As the night matures...an approaching warm front will support blossoming showers and thunderstorms over the western counties. MVFR conditions may accompany this activity. Outlook... Thursday...showers and thunderstorms likely with mainly IFR/MVFR cigs. Friday through Sunday...Mainly VFR with a chance of showers and thunderstorms. && .MARINE... In the wake of a cold front...gentle to moderate breezes and negligible waves will be found throughout the Lower Great lakes today. Similar wind speeds can be expected tonight as variable winds will become predominantly southeasterly. While conditions tonight will remain below small craft advisory levels...there will be the risk for thunderstorms after 03z. Winds will freshen and become southwesterly in the wake of a warm front on Thursday...while gentle to moderate southeasterlies on Lake Ontario will become more southerly. The day will be unsettled with showers and the threat for gusty thunderstorms. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...PP LONG TERM...EAJ/PP AVIATION...RSH MARINE...SW
Hazardous weather outlook, Jul 12, 4:59 AM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 459 AM EDT Wed Jul 12 2023 NYZ001>005-010>014-085-130900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Southern Erie- 459 AM EDT Wed Jul 12 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Showers and thunderstorms tonight could produce heavy rain. The GREATEST risk for this will be over the Niagara Frontier after midnight. While basin average rainfall over the Niagara Frontier will average one half inch, localized amounts well in excess of one inch will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms Thursday and Thursday night will carry the risk of generating locally heavy rain and also strong to damaging straight line wind gusts. Basin average rainfall could exceed a half inch...mainly over the Finger lakes region where localized amounts of one to two inches will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019>021-130900- Chautauqua-Cattaraugus-Allegany- 459 AM EDT Wed Jul 12 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Showers and thunderstorms today and tonight could produce locally heavy rain with isolated amounts exceeding one inch in an hours time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms Thursday and Thursday night will carry the risk of generating locally heavy rain and also strong to damaging straight line wind gusts. Basin average rainfall will average a half inch, but localized amounts of one to two inches will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-130900- Oswego-Jefferson-Lewis- 459 AM EDT Wed Jul 12 2023 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms Thursday and Thursday night will carry the risk of generating locally heavy rain and also strong to damaging straight line wind gusts. Basin average rainfall of a half to three quarters of an inch is expected with locally higher amounts possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 459 AM EDT Wed Jul 12 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:46 PM EDT | Special Marine Warning | BUF | 31 min | |
| Jul 12, 4:25 PM EDT | Small Craft Advisory | BUF | 33 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.